Aa
A
A
A
Close
Hair Loss (Alopecia) Community
1.02k Members
Avatar universal

Hair regrowth after Metoprolol

I was put on 25 mg Metoprolol (12.5mg 2x per day) on April 4, 2012 for a multicfocal atrial tachycardia event  (lasted a day).  Echocardiogram showed that my heart is in great shape.  All was finew/ the Metoprolol (no side effects) until late July when I started losing LOTS of hair (300-400 hairs per shampooing; "normal" shedding of 75-125 when not shampooing) and now my previously thick, shiny hair is thinning rapidly and dull. My eyelashes are also falling out, but not as rapidly as the hair on my head. (I also started having insomnia and leg cramps at night.)My MD is in the process of weaning me from the drug - 12.5mg 1x per day for 10 days, now (beginning today) 12.5mg every other day.  From what I've read, I'm suffering from telogen effluvium - although my MD is reluctant to blame the drug.  I should be weaned from it w/i 10-12 more days. So, my questions:  1) How long will it tke - approximately, I realize - for regrowth of my hair? 2) Are there vitamin supplements, shampoos, meds, etc. that can help reduce the shedding and encourage regrowth?  I am quite stressed out about the hair loss (especially since it's not abating) and would appreciate any help.  Thank you.
16 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
Hair loss is not a common side effect of beta blockers. However for telogen effluvium, you need to pay attention to your diet. Your hair needs vitamins and minerals to grow that it can only get from the bloodstream. So if you want to speed up your hair growth and thickness you should limit the intake of fat and salts. Selenium, zinc and magnesium are some of the minerals that your hair needs and also amino acids and vitamin E will help in growing hairs. You can regularly massage scalp with oil, use protein conditioner to avoid loss and help growing, prevent exposure in hot sun etc.

It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.


Avatar universal
Thank you, Dr. Kaur, for taking the time to reply to my post.  (I did reply already to your post, but I must've forgotten to sign in to the site b/c that post isn't here.)  My dermatologist and cardiologist both agree that my TE is the result of the Metoprolol.  So, it s now a waiting game for me... I have been taking Biotin (1500 mcg), zinc (30mg), D3 (400IU), magnesium (250 2x per day), and CoQ10 (30mg).  As for my diet, I've always limited my fat and salt intake - I don't eat beef, lamb, pork, so get my protein from fish, chicken, turkey, legumes, and tofu. I also wash my hair with DHS shampoo - dermatologist recommended for scalp health.  Alas, the hair continutes to fall out - I've only removed the "trigger" (Metoprolol) since August 28 - so I'm learning how to use mascara on the hairs in the widening part to make the hairs look fuller!  Yes, it's definitely stressful watching the TE happen, but yoga and accupuncture is helping, too.  Again, thank you for taking your time, Doctor, to offer your counsel.
Avatar universal
I just want to note that I am 27 years old and was put on Metroprolol for my shakiness in my hands back in June of this year. I have always had thin hair and cowlicks - so when my hair started looking thin, I was concerned but thought maybe I just wasn't taking care of it well enough. But it has gotten so bad now that I know it is not normal at all. I have no history of balding in my family either and I have never had this problem before. My mom and I started looking for the cause - I have had stress, and I recently got back on birth control. But the birth control turns out to have none of the hormone that causes hair loss (and I was on the same pill for 6 years and never had this problem before). I was able to trace the significant hair loss back to the beta blocker. I have stopped the medicine, even though I was only taking it about 5 times a weeks at most. Upon researching online, I found I'm not the only one with this problem and am shocked they list it as only a "RARE" side effect. Does anyone know how long it will take for my hair to grow back?
Avatar universal
Why do doctors persist in denying that Metoprolol and similar beta blockers cause hair loss? Do they really NOT KNOW or are they just oblivious and uncaring to the devastation that these meds cause?
1 Comments
The cardiologist put me on 25mg Metropolol after I had open heart surgery to repair the mitral valve at end of March 2017. In July, a new cardiologist reduced the dose to 12.5 mg, because I was questioning the reason I was still taking this medication. I've been losing massive amounts of hair in the past months, and now am partly bald in the front top of my head, plus very thin all around my head. I always had a full head of hair, and there is no hair thinning or loss in the family.
I stopped seeing this cardiologist because of disputes with his staff - my PCP grinned when I told him about my loss of hair distress, and blamed it on my age, and a protein problem that showed in a blood test. After drinking protein drinks (2 per day) for several weeks, nothing has helped; the hair loss got worse. I've become so depressed from this that I started to Google "hair loss and Metropolol" .It brought me to this page, and now I understand what's happening. I don't feel the need for a beta blocker; it should have only been something to take temporarily, since I always had perfect blood pressure before the surgery. My hair (which was thick, healthy and shinny prior to taking this medication) has become very thin, keeps falling, and feels like straw! I'm definitely seeing a cardiologist after this Thanksgiving holiday, and have me taken off this drug. By the way, I'm not on any other drug, so, there're no doubt that Metropolol is the culprit causing the hair loss!
Avatar universal
P.S.  It says right in the accompanying medication leaflet that Metoprolol/Toprol can cause hair loss; and a cursory search online will find dozens and dozens of complaints about the hair thinning side-effect of this drug. And yet almost every time a person complains to their doctor about this side-effect, the doctor responds with "I've never heard of that being a side-effect" or "It's probably stress or diet" and so on. Either their patients have not yet put 2 and 2 together and realized that they're losing hair because of their medication and reported this to their physician, or the doctors are NOT LISTENING.  All patients who are suffering hair loss as a result of any medication should contact the FDA  (1-800-FDA-1088) and report their hair loss problem, so that drug companies and doctors get educated about the harmful side-effects of these drugs--and find the cause and find a solution. (And yes, losing your hair IS a harmful "big deal," especially if you happen to be female.)
Avatar universal
This is big pharm negligence! Thank you for your honesty.

People need to know the TRUTH about these drugs.

The whole paradigm of medicine in America needs to be remodeled from the inside out.

Hippocratic oath!!!!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions